TMBRA - Rider Board

 
 FAQFAQ   SearchSearch   MemberlistMemberlist   UsergroupsUsergroups   RegisterRegister 
 ProfileProfile   Log in to check your private messagesLog in to check your private messages   Log inLog in 

beta Blocker

 
Post new topic   Reply to topic    TMBRA - Rider Board Forum Index -> Ask the Bike Doc
View previous topic :: View next topic  
Author Message
Anonymous
Guest





PostPosted: Mon Apr 12, 2004 2:59 pm GMT +0000    Post subject: beta Blocker Reply with quote

Doc,
I just came back from joining my company fitness center and the health person for lack of a better term...indicated that because of my high blood pressure medicine my heart rate may be skewed. I am on Lotrel 5/10 (sp?). I use my Heart Rate monitor while riding but know I am confused…She indicated for me, the perceived exertion scale may be better…I personally don’t like that. Can you shed any light on HP beta blockers???
Question

thanks
Back to top
The Bike Doc
250+


Joined: 08 May 2003
Posts: 1371
Location: Corpus Christi and Warda, Texas

PostPosted: Tue Apr 13, 2004 4:36 pm GMT +0000    Post subject: Reply with quote

bailey:

The medication you are on, Lotrel, is not a beta blocker. It is a combination of a calcium channel blocker (amlodipine) and a renin-angiotensin-aldosterone inhibitor (benazepril). Basically, the calcium channel blocker helps lower blood pressure by dilating the blood vessels and the renin-angiotensin-aldosterone inhibitor works by blocking a hormonal pathway in the body that release a potent blood vessel constrictor that raises blood pressure and cause the body to retain fluid and further increasing blood pressure. Neither of these should have a significant affect on your heart rate (some calcium cannel blockers can inhibit heart rate increase but the one you are on is less likely to cause that side effect). They may affect your performance by inhibiting the body's ability to locally adjust blood flow to areas not demanding high blood flow during your exercise such as your gut, thus limiting the amount of blood that is delivered to your muscles.

Talk with your doctor about your medications and adjustments that may be helpful that will allow you to exercise without limiting your performance and still help you control your blood pressure. This kind of discussion is best with a physician familiar with your medical history and situation. If needed a referal to a cardiologist may be helpful in optimizing your medication selection.

Beta blockers can limit the increase in the heart rate during exercise.

Do not stop taking your blood pressure or heart medication suddenly. Doing so could put you at serious risk for life threatening side effects such as stroke, heart attack or cardiac arhythmias. Do talk with your doctor about any changes in you medication regimen.

Thanks,
_________________
Paul K. Nolan, MD
AKA: The Bike Doc
Back to top
View user's profile Send private message Visit poster's website
Anonymous
Guest





PostPosted: Wed Apr 14, 2004 10:08 am GMT +0000    Post subject: Reply with quote

Thanks Doc......This medication has changed my life in a positive way so I will not be stopping anytime soon if at all based on my family history....Thanks for the insight..I will speak to my physician more in depth and thanks to you more knowledgably level... Very Happy
Back to top
Display posts from previous:   
Post new topic   Reply to topic    TMBRA - Rider Board Forum Index -> Ask the Bike Doc All times are GMT - 6 Hours
Page 1 of 1

 
Jump to:  
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot vote in polls in this forum


Powered by phpBB © 2001, 2005 phpBB Group